Omaha doctors are split on whether Tylenol's correlation with asthma is enough to stop prescribing it.
Published Tuesday November 8, 2011
Tylenol may leave children gasping
By Bob Glissmann
WORLD-HERALD STAFF WRITER
Tylenol has been shown to cause liver damage with long term, overdose or excessive use. Do we have a new Tylenol warning ready to o emerge?
Links between acetaminophen and asthma are so prevalent that until future studies document the drug's safety, it's being suggested that parents avoid giving the common medication to their children.
A new report on the matter is not enough to persuade at least two Omaha physicians to stop recommending acetaminophen, commonly sold as Tylenol. But a third local doctor who reviewed the report says she no longer will recommend that her young patients take the pain reliever/fever reducer.
The report, written by Dr. John McBride, director of the Robert T. Stone Respiratory Center at Akron (Ohio) Children's Hospital, doesn't say the drug causes asthma. But it does note that "a growing number of studies have documented such a strong association between acetaminophen exposure and asthma that it is possible that much of the dramatic increase in childhood asthma over the past 30 years has been related to the use of acetaminophen." The report appeared in the December issues of the journal Pediatrics.
Dr. Russell Hopp, director of pediatric allergy and asthma at Creighton University School of Medicine and Children's Hospital & Medical Center, said he doesn't see a smoking gun.
The presence of acetaminophen would be a risk factor for asthma, he said. "So would smoking. So would allergies. So would the mother having asthma.
"This is an additional risk factor," Hopp said. "It's not the risk factor."
McBride cites the International Study of Allergy and Asthma in Childhood, which looked at data for 200,000 children 6 and 7 years old and 320,000 children ages 13 and 14. Nearly 30 percent of all 13- and 14-year-olds reported taking acetaminophen at least once a month, McBride wrote. For 6- to 7-year-olds, the risk of asthma increased more than 60 percent for those who took the drug more than once per year but less than once per month. If they took the drug at least once per month, he wrote, the risk of asthma more than tripled.
For the older group, he wrote, the risks increased 43 percent and 2.5 times, respectively.
McBride also noted that other studies had found associations between the weekly use of acetaminophen and an increased asthma risk among adults.
One also could ask whether the decreased use of aspirin among children — because of its link with Reye's syndrome — is behind the increase in asthma, said Dr. Jeff Stokes, an associate professor in the allergy department at Creighton's medical school and an allergy specialist. Aspirin, he said, is an anti-inflammatory drug, and asthma is an inflammatory disease.
"Is it the increased taking of something or the decreased taking of something else that's leading to this association? The answer is we don't know," Stokes said.
Dr. Laura Wilwerding, a clinical associate professor in pediatrics at the University of Nebraska Medical Center and a pediatrician with Children's Specialty Physicians, said that although the report doesn't say definitively that acetaminophen causes asthma, the report "potentially could be concerning."
"My thought is that until they get better studies out to really know if there's truly a causal relationship (between the drug and asthma), if there are other medications not associated with increased risks, I would probably go to them first — such as ibuprofen."
A spokeswoman for Tylenol, Jodie Wertheim, said in an emailed statement that "While we are aware of the article published in the December issue of Pediatrics, there are no prospective, randomized controlled studies that show a causal link between acetaminophen, the active ingredient in Tylenol, and asthma.
"Consumers who have medical concerns or questions about acetaminophen should contact their health care provider," she wrote.
The local physicians say that in any case, parents shouldn't fret. "There are lots and lots of children who have taken Tylenol and who don't have asthma," Wilwerding said. She noted, however, that parents must weigh the potential risks and benefits before giving their kids the drug.
Tylenol has been shown to cause liver damage with long term excessive use. Do we now have another problem emerging.
If you or a loved one has liver damage due to Tylenol overdose call immediately to speak to our Medical social worker and a Tylenol lawyer. You may have a claim.
Trackback from your site.